Browse

You are looking at 1 - 5 of 5 items for :

  • Haemoglobin A1c x
Clear All
Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Ayanthi A Wijewardene, Sarah J Glastras, Diana L Learoyd, Bruce G Robinson and Venessa H M Tsang

Summary

Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour that originates from the parafollicular cells of the thyroid gland. The most common presentation of MTC is with a single nodule; however, by the time of diagnosis, most have spread to the surrounding cervical lymph nodes. Cushing’s syndrome is a rare complication of MTC and is due to ectopic adrenocorticotrophic hormone (ACTH) secretion by tumour cells. Cushing’s syndrome presents a challenging diagnostic and management issue in patients with MTC. Tyrosine kinase inhibitors (TKI) previously used for the management of metastatic MTC have become an important therapeutic option for the management of ectopic ACTH in metastatic MTC. The article describes three cases of ectopic ACTH secretion in MTC and addresses the significant diagnostic and management challenges related to Cushing’s syndrome in metastatic MTC.

Learning points:

  • Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour.

  • Cushing’s syndrome is a rare complication of MTC that has a significant impact on patients’ morbidity and mortality.

  • Tyrosine kinase inhibitors (TKI) provide an important therapeutic option for the management of ectopic ACTH in metastatic MTC.

Open access

Lourdes Balcázar-Hernández, Guadalupe Vargas-Ortega, Yelitza Valverde-García, Victoria Mendoza-Zubieta and Baldomero González-Virla

Summary

The craniopharyngiomas are solid cystic suprasellar tumors that can present extension to adjacent structures, conditioning pituitary and hypothalamic dysfunction. Within hypothalamic neuroendocrine dysfunction, we can find obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, imbalances in the regulation of body temperature, thirst, heart rate and/or blood pressure and alterations in dietary intake (like anorexia). We present a rare case of anorexia–cachexia syndrome like a manifestation of neuroendocrine dysfunction in a patient with a papillary craniopharyngioma. Anorexia–cachexia syndrome is a complex metabolic process associated with underlying illness and characterized by loss of muscle with or without loss of fat mass and can occur in a number of diseases like cancer neoplasm, non-cancer neoplasm, chronic disease or immunodeficiency states like HIV/AIDS. The role of cytokines and anorexigenic and orexigenic peptides are important in the etiology. The anorexia–cachexia syndrome is a clinical entity rarely described in the literature and it leads to important function limitation, comorbidities and worsening prognosis.

Learning points:

  • Suprasellar lesions can result in pituitary and hypothalamic dysfunction.

  • The hypothalamic neuroendocrine dysfunction is commonly related with obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, but rarely with anorexia–cachexia.

  • Anorexia–cachexia syndrome is a metabolic process associated with loss of muscle, with or without loss of fat mass, in a patient with neoplasm, chronic disease or immunodeficiency states.

  • Anorexia–cachexia syndrome results in important function limitation, comorbidities that influence negatively on treatment, progressive clinical deterioration and bad prognosis that can lead the patient to death.

  • Anorexia–cachexia syndrome should be suspected in patients with emaciation and hypothalamic lesions.

Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.